Letter to the Editor
Trick or Treat? Pseudohyperaldosteronism Due to Episodic Licorice Consumption
Article first published online: 10 JAN 2011
© 2011 Wiley Periodicals, Inc.
The Journal of Clinical Hypertension
Volume 13, Issue 3, pages E3–E4, March 2011
How to Cite
Wynn, G. J., Davis, G. K. and Maher, B. (2011), Trick or Treat? Pseudohyperaldosteronism Due to Episodic Licorice Consumption. The Journal of Clinical Hypertension, 13: E3–E4. doi: 10.1111/j.1751-7176.2010.00413.x
- Issue published online: 2 MAR 2011
- Article first published online: 10 JAN 2011
To the Editor:
Excessive daily consumption of licorice can lead to a syndrome of apparent mineralocorticoid excess (pseudohyperaldosteronism) resulting in hypertension and potentially serious metabolic disturbances. These findings are rare although the recreational consumption of licorice is common place. Presumably sporadic or episodic licorice consumption does not carry the same risks as daily consumption. However, we present a case that suggests otherwise.
A 51-year-old Caucasian woman was referred with palpitations. She had a history of hypertension that had been treated with bendroflumethiazide, but this had been withdrawn due to hypokalemia (plasma K+ 2.9 mmol/L). Other routine blood tests, cardiovascular examination, and 12-lead electrocardiography (ECG) results were all normal. Twenty-four hour ambulatory ECG monitoring showed sinus rhythm and occasional premature ventricular extrasystoles that correlated with her palpitations. Twenty-four hour ambulatory blood pressure (BP) monitoring showed uncontrolled hypertension with a mean BP of 153/87 mm Hg (Figure, upper panel). A review of her laboratory records revealed that she had been mildly hypokalemic (plasma K+ 3.4 mmol/L) prior to commencement of any medication.
Because of the combination of hypertension and hypokalemia she was screened for possible hyperaldosteronism. Plasma renin activity and aldosterone levels were undetectable both after 5-hour supine bed rest and after 1-hour upright ambulation.
When questioned, she admitted to consuming large amounts of licorice each weekend (400 g/d) for at least 3 years, abstaining during the week. She had enjoyed licorice since childhood, believing it to be a harmless, low-fat healthy treat.
She was advised to abstain from licorice and duly did. Repeat ambulatory monitoring 5 weeks later showed a dramatic improvement in BP, with a mean of 120/64 mm Hg (Figure, lower panel). Her hypokalemia also normalized (plasma K+ 4.1 mmol/L), and the concentration of renin and aldosterone both returned to detectable levels in her blood (plasma renin activity 0.9 ng/mL/h [normal 0.2–2.8 ng/mL/h], plasma aldosterone 119 pmol/L [normal 80–300 pmol/L]). Her palpitations settled completely, presumably due to a reduction in BP and subsequent reduction in ectopic burden.
Pseudohyperaldosteronism secondary to licorice consumption is rare. The active ingredient in licorice is glycyrrhizinic acid, which can induce pseudohyperaldosteronism by inhibiting the normal inactivation of cortisol.1 The resulting excess of cortisol activates the mineralocorticoid receptor with high affinity, leading to increased sodium retention, kaliuresis, and hypertension.
Previous reports of licorice-induced pseudohyperaldosteronism have related to daily consumption. Even as low as 50 g of licorice can lead to significant increases in BP with a linear dose-response relationship.2 We believe this to be the first reported case due to episodic consumption. The majority of the clinical effects of licorice consumption have previously been shown to normalize within a week of withdrawal.3 However, in this case, the effects persisted despite a 5-day “withdrawal” period each week. By chance, the initial 24-hour ambulatory BP monitoring period ran from Thursday to Friday, providing conclusive evidence of the persistence of effect despite several licorice-free days.
The true incidence of licorice-induced pseudohyperaldosteronism is unknown and it is likely to be greatly underdiagnosed. Although severe complications such as hypokalemic paresis can occur,4 the clinical and metabolic abnormalities induced, as seen in this case, can be entirely reversed when licorice is removed from the diet. In this case, the level of hypokalemia was mild but exacerbated by medication that gave light to the diagnosis. Any patient with either resistant hypertension or a history of hypokalemia should be asked about licorice consumption. The history-taking needs to be thorough, as even episodic consumption can have a significant clinical effect.
The authors have no conflicts of interest or financial disclosures to declare.—
- 1Mineralocorticoid activity of liquorice: 11-beta-hydroxysteroid dehydrogenase deficiency comes of age. Lancet. 1987;330:821–824., , , et al.